Georgia, 2003

Damaging Winds in Georgia, August 19, 2003

August 19, 2003 · NWS FFC · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 19, 2:20 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 19, 2:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT TUE AUG 19 2003

DYNAMICS REMAIN WEAK DURING THE SHORT TERM. UPPER RIDGE BUILDS EAST
WITH WEAK SHORT WAVES MOVING THROUGH IT. WITH AFTERNOON HEATING AND
PLENTY OF LOW LEVEL MOISTURE...AIR MASS REMAINS UNSTABLE. THIS IS
WORTH LOW CHANCE DIURNAL POPS THROUGH THE NEXT COUPLE OF DAYS.
EXTENDED CONTINUES TO SHOW A FRONT PUSHING INTO THE CWA OVER THE
WEEKEND WITH MUCH DRIER AIR IN STORE FOR MONDAY AND TUESDAY.
HOWEVER...FRONT LOOKS LIKE IT MAY STALL ACROSS THE CWA. WITH THIS IN
MIND...DRYING IS QUESTIONABLE. WILL CONTINUE TO LOW DIURNAL POPS
THROUGH THE EXTENDED. NO SIGNIFICANT CHANGES IN TEMPERATURES.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 88 70 87 / 20 30 20 30
KAHN 71 89 70 88 / 20 30 20 30
KGVL 68 87 69 87 / 20 30 20 30
KRMG 70 88 70 88 / 20 30 20 30
KCSG 73 91 73 90 / 20 30 20 30
KMCN 72 90 72 89 / 20 30 20 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION FORECAST DISCUSSION

WEAK SURFACE RIDGE POKING INTO NORTHEAST GEORGIA WITH LOW PRESSURE
TO THE WEST OVER NORTHERN ALABAMA HAS SURFACE FLOW A BIT MIXED UP
THIS EVENING. EXPECT SLIGHT IMPROVEMENT IN VISIBILITY AROUND SUNDOWN
OUTSIDE OF AREAS WHERE HEAVY RAIN HAS OCCURRED THIS AFTERNOON.
OVERALL EXPECT MIXED MVFR/IFR CONDITIONS TO DEVELOP AGAIN FROM
AROUND 08Z THROUGH 14Z. ONLY GOING FOR MVFR VIS AT ATL AGAIN
TOMORROW MORNING (10Z-13Z)...ALTHOUGH SOUTHERLY TO SOUTHEASTERLY
SURFACE FLOW COULD PUSH STRATUS A BIT CLOSER IN THE MORNING. WILL
JUST CARRY SCATTERED LOW CLOUDS AND MVFR VIS FOR ATL...FTY AND CSG.
AHN REMAINS IN MORE EAST TO NORTHEAST FLOW IN WEAK RIDGE AND WILL
LIKELY GO IFR VIS IN FOG AGAIN TOMORROW MORNING (08Z-14Z) WITH LOW
STRATUS DEVELOPING. MCN HAS HAD HEAVY RAIN AGAIN THIS AFTERNOON AND
THE LOCAL ATMOSPHERE AND SOIL MOISTURE ARE FAVORABLE FOR IFR
CONDITIONS IN FOG AND SUBSEQUENT STRATUS AGAIN TOMORROW MORNING
(08Z-14Z.)

 41
Hazardous weather outlook, Aug 19, 5:23 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 AM EDT TUE AUG 19 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191541-

615 AM EDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL DEVELOP TO THE WEST OF THE STATE
TODAY.  AT THE SAME TIME...A FRONTAL BOUNDARY WILL REMAIN STALLED
ACROSS NORTH GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND HAIL.  FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE.  THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
AREAS ALONG AND SOUTH OF A ROME TO GAINESVILLE LINE.  THE BEST TIME
FOR SEVERE THUNDERSTORM DEVELOPMENT IS BETWEEN 2 PM AND 8 PM.

.DISCUSSION...
A WEAK SHORT WAVE TROUGH AND A DEVELOPING SURFACE LOW PRESSURE
SYSTEM IN ALABAMA WILL BRING WARM SOUTHERLY WINDS TO GEORGIA TODAY.
AT THE SAME TIME A BOUNDARY WILL REMAIN STALLED OUT OVER THE
NORTHERN THIRD OF THE STATE.  DUE TO THE WARM AND HUMID CONDITIONS
IN THE STATE...A HIGHLY UNSTABLE ENVIRONMENT IS EXPECTED.  LIFTED
INDICES OF -4 TO -6 ARE EXPECTED...ALONG WITH CAPES OF 2000 TO 4000
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH ISOLATED STORMS
BECOMING SEVERE.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 19, 2:14 PM EST, 16 minutes before
GAZ090-191945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
314 PM EDT TUE AUG 19 2003

...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IN CHATTAHOOCHEE COUNTY UNTIL 345 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SMALL CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN CHATTAHOOCHEE
COUNTY...DRIFTING TO THE WEST AT 5 MPH.

THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING. LIGHTNING STRIKES CAN CAUSE FIRES.
RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL
APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bibb

When
August 19, 2:30 PM EST
Where
Bibb County, 7 mi WSW of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.783, -83.767

The Bibb county 911 center reported that some power lines were down on the west side of Macon.

Thunderstorm Wind, Crawford

When
August 19, 2:45 PM EST
Where
Crawford County, 7 mi ENE of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
32.750, -83.883

The Flint Electric Membership Cooperative reported that some power lines were down along U.S. Highway 80 between Knoxville and the Bibb county line, near Sandy Point. Several power outages were reported in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375341, 5375342.